Changing Color of Pills – A Treatment Nightmare

By: Dr. Victor Marchione | General Health | Monday, January 07, 2013 - 11:25 AM

113208089Many senior citizens are on some kind of regime with their medications, treatment and vitamins and mineral schedules. There are more who have been taking the same treatments or medications for so many years it has just become second nature.

But one thing that might surprise you, and has proven to be quite dangerous, is that any sudden change could result in serious harm to the people who take pills on a regular basis, and that change could be something as simple as a change in the color of the medications, vitamins and minerals.

What was alarming was that following a recent study, it was shown that changes in the color of medication treatments and vitamins and minerals confused patients, enough so that treatment wasn’t being properly followed. In the case control study, it was shown that a great deal of patients would not refill anti-epileptic drug treatments because the change in color of the pills was confusing.

Simple Color Changes Could Lead to an Emergency Situation.

Healthcare practitioners say these results are alarming, and need to be reviewed at greater length in order to get an idea of why patients would stop trusting their treatment because of a simple color change.

What was also interesting was that other subtle changes didn’t garner the same response. There was no real sudden rise or drop in refill rates when the shape of the vitamin or mineral, or prescription treatment was changed.

RELATED READING: Blurry and Poor Vision Not Caused by Aging

The big emergency becomes the use of generic products, which come much more inexpensively, but are also much more likely to vary in size, shape and especially, in color. Almost 70% of prescriptions in North America are of the generic variety, so the reason why this confusion is now considered such an emergency is becoming more clear.

Experts say that they hypothesize that the reason why the confusion could be occurring in the first place is because there are so many different generic varieties of one medication or treatment, so it could well be the same drug, but with so many confusing and inexpensive options, patients are not adhering to their therapy because there is no real association between the previous medication and the one they have just purchased. And that change is enough to causes confusion – a confusion that can lead to a dangerous and even potentially life threatening medication stoppages.

The Actual Study Results – Why This is an Emergency

The study involved patients who were insured commercially and taking an anti-epileptic medication. The cases included 11,472 patients who failed to refill a prescription within about a week of the time in which they ran out of their treatment, the control was 50,050 patients, had no refill delays and were matched to cases by criteria such as gender and number of refills, and the presence of a seizure disorder diagnosis.

Scientists then looked at refill patterns of the patients to see if the pill color and shape matched. The conclusion showed in short, that where the color change had occurred there was an elevated failure to renew the prescription.

Popular Stories

Cart Items